Florida, 2005

Funnel Cloud in Florida, August 5, 2005

August 5, 2005 · NWS JAX · 1 event in 1 county or zone

Reported at 2206 NE 7th St, in Ocala.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Reported at 2206 NE 7th St, in Ocala.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT FRI AUG 5 2005

...HEAVY RAIN POTENTIAL TO CONTINUE THROUGH THE WEEKEND...

.SHORT TERM...HAS BEEN A RATHER ACTIVE DAY THUS FAR AS CONVERGENCE
ALONG THE COAST EARLY THIS MORNING RESULTED IN A NEARLY CONTINUOUS
BAND OF HEAVY RAINFALL. OUTFLOWS FROM THIS ACTIVITY HAVE QUICKLY
RACED INLAND TO FORM A NEW LINE OF ACTIVITY AND EXPECT THESE STORMS
TO BE STRONGER IN NATURE...ALTHOUGH HIGH MOISTURE CONTENT SHOULD
CONTINUE TO FAVOR HEAVY RAINFALL AS THE PRIMARY THREAT. WILL TAPER
EVENING POPS OFF QUICKLY FOR THE COASTAL SECTIONS WITH LIKELY
CONDITIONS FURTHER INLAND. WILL HOWEVER CONTINUE RAIN CHANCES
OVERNIGHT WITH A RETURN TO CONVERGENT COASTAL CONDITIONS LIKELY
DEVELOPING PRIOR TO DAYBREAK.

MODELS FINALLY COMING INTO BETTER AGREEMENT THE LAST FEW RUNS AND
IT LOOKS AS THOUGH THE GFS IS THE BIG WINNER THIS ROUND HAVING
ADVERTISED THIS WETTER SOLUTION FOR SEVERAL DAYS. BOTH MODELS
HOWEVER HAVE UNDERESTIMATED THE STRENGTH OF UPPER LOW AND SURFACE
REFLECTION OVER THE LOWER MISSISSIPPI VALLEY BUT LATEST RUNS LOOK
TO BE CATCHING ON. THIS SHOULD RESULT IN A MORE SYNOPTICALLY DRIVEN
WEATHER PATTERN OVER THE NEXT SEVERAL DAYS WITH A MOISTURE BAND
EMANATING FROM THE SURFACE LOW STRETCHING INTO THE ATLANTIC. THE
BIG QUESTION WILL BE WHERE THIS MOISTURE BAND WILL RESIDE AND HOW
FAR NORTH IT WILL TRANSITION THROUGH THE WEEKEND. MODELS IN
AGREEMENT IN MOVING THIS AXIS INTO THE SOUTHEAST GEORGIA AREA ON
SATURDAY BUT WITH PLENTY OF MOISTURE AND INSTABILITY AREA WIDE...
WILL NOT DIFFERENTIATE ON POPS TOO MUCH CARRYING LIKELY FOR ALL
LOCATIONS. THIS MAY NEED TO BE REFINED LATER TONIGHT TO HAVE SOME
CATEGORICAL BUT WOULD LIKE TO SEE AN ADDITIONAL MODEL RUN FIRST.
LOW LIFTS NORTH FOR THE LATTER HALF OF THE WEEKEND INTO MONDAY BUT
LEAVES TRAILING MOISTURE BAND BEHIND. THIS USUALLY RESULTS IN  A
DECENT HEAVY RAIN SCENARIO FOR OUR AREA AND WILL CONTINUE WITH THE
HIGH POPS AND HIGHLIGHT IN HWO. AS MENTIONED...LOOKS LIKE HIGHEST
THREAT WILL BE FROM THE HEAVY RAINFALL AND MINOR FLOODING ISSUES...
BUT IF LOW CAN WRAP UP ENOUGH...WE WILL SEE SOME DECENT SHEAR
DEVELOP OVER OUR WESTERN ZONES AND THIS WILL BEAR WATCHING.

.LONG TERM...SHOULD START TO SEE BERMUDA HIGH START TO BUILD BACK IN
BY MID WEEK WITH A RETURN TO CLIMO POPS AND TEMPS.

&&

.MARINE...NO HEADLINES. THAT PESKY COASTAL TROUGH HAS WEAKENED AS
THE HIGH PRESSURE TO THE NORTH MOVES OFFSHORE AND WINDS ARE NOW MORE
EASTERLY. HIGH PRES WILL REMAIN OFF CAPE HATTERAS THROUGH THE
WEEKEND ALLOWING THE FLOW TO SHIFT TO SE. BY MID WEEK THE HIGH
DRIFTS EWD BRINGING SLY WINDS TO THE COASTAL WATERS. SEAS WILL
GENERALLY BE 2 TO 4 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  88  72  89 /  60  60  50  60
SSI  76  86  76  87 /  50  60  40  60
JAX  72  88  72  88 /  50  60  50  60
SGJ  74  86  75  86 /  50  60  40  60
GNV  71  90  71  89 /  60  60  50  60
OCF  72  91  72  90 /  60  60  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, Aug 5, 10:00 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT FRI AUG 5 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT FRI AUG 5 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE COAST
THIS THROUGH EARLY AFTERNOON AND THEN BECOME MORE NUMEROUS INLAND
THIS AFTERNOON AND EARLY EVENING. THE STRONGEST STORMS WILL BE
GENERALLY WEST OF INTERSTATE 95. THE MAIN CONCERNS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL OF UP TO 2 INCHES IN A FEW AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY. LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/JTD

In the hours before

Special weather statement, Aug 5, 1:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT FRI AUG 5 2005

FLZ040-051915-
MARION-
233 PM EDT FRI AUG 5 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER FORT MCCOY...MOVING
WEST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND FORT MCCOY...BURBANK...SPARR...REDDICK...CITRA AND
ANTHONY THROUGH 315 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 5, 1:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT FRI AUG 5 2005

FLZ036-051915-
ALACHUA-
241 PM EDT FRI AUG 5 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF NEWBERRY...OR ABOUT 12
MILES WEST OF GAINESVILLE...MOVING SOUTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY THROUGH 315 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP

The radar

The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marion

When
August 5, 2:05 PM EST
Where
Marion County, Ocala
Reported by
GENERAL PUBLIC
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456409.